Texas, 2010

Wildfire in Texas, March 31, 2010

March 31, 2010 · NWS LUB · 1 event in 1 county or zone

A large wind-driven grassland fire in northwestern Lamb County charred 3,000 acres of rangeland between Sudan and Olton during the afternoon and evening of the 31st. No significant damages or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large wind-driven grassland fire in northwestern Lamb County charred 3,000 acres of rangeland between Sudan and Olton during the afternoon and evening of the 31st. No significant damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 31, 11:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1222 PM CDT WED MAR 31 2010

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH THE AFTERNOON. WIND SPEEDS
WILL REMAIN GUSTY THROUGH SUNSET BEFORE DECREASING AFTERWARDS.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT WED MAR 31 2010/

AVIATION...
VFR CONDITIONS WILL CONTINUE THE NEXT 24 HRS. SOUTHWEST TO WEST
WINDS WILL BECOME GUSTY AROUND MIDDAY...THEN TURN MORE
TO THE S-SW AND DECREASE TO ABOUT 10-15 KT THIS EVENING.

PREV DISCUSSION... /ISSUED 312 AM CDT WED MAR 31 2010/

SHORT TERM...
A FEW SUBTLE CHANGES IN THE BROAD WEATHER PATTERN WON/T BRING ALTER
THE SENSIBLE WEATHER MUCH FROM YESTERDAY TO TODAY...WITH VERY WARM
AND DRY CONDITIONS EXPECTED TO CONTINUE. EARLY THIS MORNING...A SFC TROUGH
EXTENDS SWD FROM WESTERN KS ACROSS THE CWA AND IS MAINTAINING BREEZY
SW WINDS. THIS TROUGH WILL MOVE INTO FAR NW OKLA BY MIDDAY AS A
FRONT PRESSES SWD INTO THE OKLA PANHANDLE. THIS WILL CAUSE OUR WINDS
TO SHIFT TO THE WEST BEHIND THE SFC TROUGH AXIS. THEN THIS AFTERNOON
THE LOW WILL REFORM BACK TO THE WEST IN THE FACE OF INCREASING DEEP
AND FAST SOUTHWESTERLY FLOW ALOFT...WITH THE SFC FRONT RETREATING
BACK TO THE NORTH. OVERALL...THIS PATTERN WILL LEAD TO A SLIGHTLY
WEAKER SFC PRESSURE GRADIENT ACROSS THE CWA THIS AFTN...BUT VERY
DEEP MIXING IS STILL EXPECTED TO TAP INTO 30+ KT H7 FLOW AND RESULT
IN BREEZY TO GUSTY WINDS THIS AFTERNOON. FCST TEMP PROFILES SHOW
LITTLE CHANGE FROM YESTERDAY...PERHAPS JUST SLIGHTLY COOLER WHICH
MAY BE OFFSET BY STARTING OUT WARMER AFTER A VERY MILD NIGHT.
OVERALL WENT WITH SIMILAR TEMPS FOR TODAY/S HIGHS...MAINLY IN THE
UPPER 80S TO LOWER 90S ON THE CAPROCK AND A LITTLE BIT WARMER WITH
HIGHS IN THE MIDDLE 90S ACROSS THE CENTRAL AND NRN ROLLING PLAINS
AND PERHAPS SOME UPPER 90S OUT ACROSS CHILDRESS/COTTLE COUNTIES. THE
RECORD HIGH AT KLBB IS 95 WITH A FCST OF 92 AND THE RECORD AT
CHILDRESS IS ALSO 95...WITH A FORECAST OF 96.

TONIGHT...IT LOOKS LIKE 850-700MB FLOW WILL REMAIN VEERED TO THE W-SW
THROUGH 12Z...LIMITING MOISTURE RETURN...ALTHOUGH SOME MAY BEGIN TO
CREEP INTO THE SRN/SE ZONES. ANOTHER VERY MILD NIGHT IS ANTICIPATED
WITH LOWS IN THE UPPER 40S NW TO UPPER 50S SE.

LONG TERM...
MODELS CONTINUE TO DEPICT AN UPPER LEVEL TROUGH MOVING ACROSS THE
AREA ON FRIDAY. MOST MODELS NOW HAVE THE FEATURE AS AN OPEN WAVE
RATHER THAN A CLOSED LOW AS SEEN IN SOME PREVIOUS MODEL RUNS. THIS
MEANS THERE WILL NOT BE MUCH IN THE WAY OF ANY PRECIPITATION CHANCES
FOR THE FA. EARLY ON FRIDAY...A DRYLINE/PACIFIC COLD FRONT WILL PUSH
EAST OF THE AREA. EASTERN AREAS MAY BE CLIPPED BY SOME CONVECTIVE
DEVELOPMENT DURING THIS TIME FRAME WITH MODEL SOUNDINGS SHOWING
500-1000 J/KG OF SURFACE INSTABILITY. WINDS WILL SWING AROUND TO THE
NORTHWEST BY FRIDAY EVENING WITH A SLIGHT INCREASE IN MOISTURE WITH
THE WIND SHIFT. MOISTURE WILL BE SPARSE FRIDAY EVENING BUT THERE MAY
BE ENOUGH TO SQUEEZE OUT SOME SHOWERS OR THUNDERSTORMS WITH SOME
VERY WEAK ELEVATED INSTABILITY. TEMPERATURES WILL CONTINUE TO BE
VERY WARM ON THURSDAY WITH A COOL DOWN BEHIND THE COLD FRONT ON
FRIDAY. WINDS MAY BE BREEZIEST ON THURSDAY WITH A STRONG 700MB WIND
MAX OF 40-50 KNOTS MOVES ACROSS THE AREA AND A STRENGTHENING LOW
LEVEL THERMAL RIDGE OVER THE WESTERN ZONES. WITH DEEP MIXING ON
THURSDAY...WINDS MAY APPROACH ADVISORY LEVEL ACROSS WESTERN AREAS.
FRIDAY WILL ALSO SEE A STRONG 700MB WIND MAX MOVE ACROSS THE AREA AND
BREEZY AFTERNOON WINDS.

UPPER FLOW WILL BECOME MORE ZONAL THROUGH THE WEEKEND BEFORE
A WEAK TROUGH MIGRATES ACROSS THE CENTER PART OF THE COUNTRY EARLY
NEXT WEEK. BOTTOM LINE IS THAT THE WEEK AHEAD COULD SEE BREEZY TO
WINDY CONDITIONS NEARLY EVERYDAY WITH THE EXCEPTION OF SATURDAY. JDV

FIRE WEATHER...
RH RECOVERY IS POOR EARLY THIS MORNING WITH MANY STATIONS OF THE
WEST TEXAS MESONET INDICATING RH VALUES IN THE TEENS AND TWENTIES AT
3 AM. TEMPERATURES WELL ABOVE THE NORM AND A DRY AIRMASS WILL RESULT IN RH
VALUES DROPPING INTO THE SINGLE DIGITS ACROSS MOST OF THE CWA FOR AN
EXTENDED PERIOD THIS AFTERNOON. GRASSES ARE STILL DRY WITH A VERY
HIGH TO EXTREME FIRE DANGER EXPECTED TODAY. LIKE YESTERDAY...FCST
WIND SPEEDS APPEAR TO BE A LITTLE MARGINAL OVER MOST OF THE
AREA...PERHAPS EVEN MORE SO. BUT THE OTHER FACTORS STRONGLY SUPPORT
AN AREA-WIDE RED FLAG WARNING FOR TODAY. WINDS SHOULD DECOUPLE THIS
EVENING THOUGH OVERNIGHT RELATIVE HUMIDITY RECOVERY WILL BE POOR
ONCE AGAIN.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE ON
THURSDAY AND POSSIBLY FRIDAY. WINDIER CONDITIONS ARE EXPECTED FOR
THURSDAY WITH WINDS EXPECTED TO EXCEED 20 MPH. RELATIVE HUMIDITIES
WILL BE VERY LOW ON THURSDAY WITH POOR OVERNIGHT RH RECOVERIES. THE
FAR EASTERN AREA OF COUNTIES MAY BE SPARED FROM CRITICAL CONDITIONS
WITH HIGHER DEWPOINTS EAST OF A DRYLINE. FRIDAY WILL SEE WINDY
CONDITIONS AGAIN HOWEVER TEMPERATURES WILL BE MUCH COOLER LEADING TO
HIGHER DAYTIME RH VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  78  39  55  29 /   0   0  10  20  10
TULIA         49  82  43  55  31 /   0   0  10  20  20
PLAINVIEW     49  84  44  57  32 /   0   0  10  20  10
LEVELLAND     49  83  43  60  33 /   0   0  10  20  10
LUBBOCK       51  85  47  63  34 /   0   0  10  20  10
DENVER CITY   49  83  44  64  33 /   0   0  10  10  10
BROWNFIELD    51  86  46  65  33 /   0   0  10  10  10
CHILDRESS     56  87  51  70  38 /   0  10  30  20  20
SPUR          55  87  50  71  37 /   0   0  20  20  10
ASPERMONT     58  88  54  72  40 /   0  10  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>025-027>031-033>037-039>043.

&&

99/99/99
Hazardous weather outlook, Mar 31, 4:11 AM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
511 AM CDT WED MAR 31 2010

TXZ021>044-011015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
511 AM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP TODAY AS GUSTY
SOUTHWEST WINDS COMBINE WITH VERY DRY AIR...WELL ABOVE NORMAL
TEMPERATURES...AND A VERY HIGH TO EXTREME FIRE DANGER. A RED FLAG
WARNING IS IN EFFECT AREA-WIDE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE FOR
THURSDAY AND POSSIBLY FRIDAY AFTERNOONS WITH VERY DRY AIR IN PLACE
ACROSS THE REGION. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THURSDAY AFTERNOON INTO EARLY THURSDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lamb

When
March 31, 1:00 PM CST to 7:00 PM CST
Where
Lamb forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217281.